Virginia, 2020

Damaging Winds in Virginia, July 28, 2020

July 28, 2020 · NWS LWX · 9 events in 4 counties and zones

A couple of severe thunderstorms developed near the Fredericksburg area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A couple of severe thunderstorms developed near the Fredericksburg area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 1:29 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 28, 1:29 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
229 PM EDT Tue Jul 28 2020

.SYNOPSIS...
A weak cold front moving slowly southward from Pennsylvania will
stall near the Middle Atlantic through late this week. The front may
make a push farther to the south at the end of the week before
returning northward as a warm front this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A strong middle-to-upper-level trough/closed low is centered near
James Bay moving eastward, with a trough axis extending
southwestward roughly down the Appalachian Mountains. A vorticity
banner (increased spin) ahead of the trough axis will pivot overhead
through this evening. At the surface, a weak cold front will drift
southward out of Pennsylvania. Meanwhile, a surface trough will
remain oriented roughly from just south of Baltimore to DC to
Charlottesville, perhaps enhanced by river/bay breeze circulations
in the vicinity of central Maryland (including the DC metro).

A Flash Flood Watch remains in effect for areas in/around the
Capital Beltway southwestward into Charles and Prince William
Counties. The focus may end up near/just south of the immediate
DC area. This region tends to be more vulnerable due to the
urbanized areas, but is even more vulnerable given recent
rainfall. Convergence along/between the slow-moving front
dropping in from the north and the pressure trough overhead in
the midst of a hot, humid and unstable airmass will likely
result in scattered to numerous showers and thunderstorms. PWs
of 2+ inches and deep warm cloud layers will likely result in
thunderstorms capable of producing heavy rain and isolated gusty
to damaging winds late this afternoon into this evening. Quick
(1-2 hour amounts) of 2 to 3+ inches are possible in this setup,
and may result in flash flooding. Steering flow parallel to the
approaching cold front and a signal of potential back-
building/training in most CAM guidance emphasizes this threat.

A few heavy/gusty thunderstorms are possible outside of the Flash
Flood Watch as well, though the threat is somewhat less (especially
west of the Blue Ridge Mountains and near the PA border where
westerly downsloping flow may lead to some lower-level drying
and reduced convergence). Thunderstorms will diminish later this
evening with the loss of heating and as forcing from the trough
slides eastward. Drier air should begin advecting in at least a
few thousand feet above the surface overnight, but moisture
pooled near the surface may result in areas of fog toward dawn
especially over portions of central Virginia and west of the
Blue Ridge Mountains. Some fog could be dense where winds go
calm and the sky clears more quickly, especially in any areas
that receive heavier rainfall this afternoon and evening.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The front will oscillate near/just south of the area through
Thursday. A pop up shower or thunderstorm is possible closer to the
front over central Virginia Wednesday afternoon and evening.
Temperatures will remain hot but it will be less humid overall.

There is some concern for thunderstorms/heavy rainfall Thursday
evening as the front begins to tick back northward thanks to the
approach of a shortwave trough, particularly in the vicinity of the
central Virginia Blue Ridge Mountains, but with more subtle forcing
a few days out, we will probably have to wait another day or so for
more clarity (though trends in the latest ensembles have been
wetter Thursday night into Friday).

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Overall, there is good agreement in the latest model guidance
concerning the long term period. Guidance continues to hint on a
more active pattern, especially early next week. A large upper-level
low will continue to slowly move northeastward into the Canadian
Maritimes Friday. The associated trough will be quasi-tilted as the
axis remains over the eastern portion of the Great Lakes in a SW to
NE orientation. Simultaneously, ridging over the southwestern CONUS
will divert the flow aloft, as a secondary trough develops over the
Southern Plains. With a frontal boundary lingering just to our
south, shortwave energy traversing eastward will yield the threat
for afternoon convection. Cannot rule out scattered heavy showers
and thunderstorms across the CWA Friday afternoon/evening,
depending on the exact placement of the boundary. A similar
setup is expected Saturday as the low over the Canadian
Maritimes moves farther offshore, and the new low over the
central Mississippi Valley moves slowly eastward.

As the ridge over the southwestern CONUS amplifies, the trough over
the Midwest will continue to deepen and appears to remain mainly
stationary while ejecting multiple rounds of shortwave energy into
the Mid-Atlantic. With the Bermuda High shifting slightly more west,
a southerly flow will return for Sunday and Monday resulting in
continued heat and increased humidity. The increased moisture will
lead to increased chances for showers and thunderstorms across the
entire area, especially during the afternoon and evening hours each
day. Some storms may be strong to severe due to stronger flow aloft
ahead of the trough. Also, heavy rain is a threat as well due to the
increased moisture field. Confidence for this to occur remains low
this far out due to uncertainties in the exact pattern/placement of
finer scale features.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
TSRA possible thru 23-01z E of Blue Ridge, perhaps a little longer
near KDCA. IFR possible in storms w/ hvy rain/gusty winds. Winds
mainly W around 10 kts outside of storms thru this eve. Patchy fog
is possible late tonight especially near KCHO. Dense fog is not out
of the realm of possibility, though some lingering clouds cast
doubt on this scenario.

A pop up thunderstorm is possible near KCHO Wed PM with somewhat
higher chances Thu PM (especially in the eve). Drier air overall
should preclude fog Wed night with clouds probably keeping fog at
bay Thu night. NW flow 5-10 kts Wed becoming SW Thu.

Mainly VFR conditions are expected both Fri and Sat, but can't rule
out the possibility of brief sub-VFR conditions mainly during the
afternoon/evening in instances of showers/thunderstorms.

&&

.MARINE...
Scattered showers and thunderstorms are likely through this evening.
Special Marine Warnings will likely be needed for gusty winds.

Thunderstorm potential is low (though non-zero) Wednesday and
Thursday afternoon. Otherwise, winds should be generally light.

A weak boundary will remain near the waters for Friday and Saturday.
Winds appear to remain below SCA criteria at this time. An isolated
afternoon/evening thunderstorm cannot be ruled out, especially for
southernmost portions of the waters.

&&

.CLIMATE...
**PRELIMINARY: As of Tuesday, Ronald Reagan Washington National
Airport (KDCA) has hit or exceeded 90 for 26 days this month. This
breaks the previous record of 25 days set in July 2011 for most days
in ANY month. Remarkably, this has been accomplished without hitting
100 (yet, though it did hit 99 twice last week).

Top 10 most 90+ days in a month for the Washington DC area (KDCA)
(1) July 2020: 26 days of 90+ (0 days of 100+, max 99)
(2) July 2011: 25 days of 90+ (4 days of 100+, max 104)
(3) July 1993: 24 days of 90+ (4 days of 100+, max 100)
    July 1987: 24 days of 90+ (2 days of 100+, max 100)
(5) July 2016: 23 days of 90+ (1 day of 100+, max 100)
    August 2016: 23 days of 90+ (3 days of 100+, max 101)
(7) July 1988: 22 days of 90+ (4 days of 100+, max 104)
    July 2019: 22 days of 90+ (0 days of 100+, max 99)
    July 2012: 22 days of 90+ (7 days of 100+, max 105)
    July 1999: 22 days of 90+ (3 days of 100+, max 103)
    July 1994: 22 days of 90+ (0 days of 100+, max 98)
    August 1980: 22 days at or above 90 F (of 100+, max 100)

*Preliminary as of July 28th; 3 days to go.
Notes: All 12 years in (or tied) for the Top 10 have occurred since
1980 (6 since 2010, 4 since 2015). Temperature records have been
kept at KDCA since 1941. The official temperature records for the
immediate Washington, DC, area consist of data from KDCA starting in
1945. Observations taken in downtown Washington, DC, extend the
region's period of record back to 1872.

Here are the data for most 90+ F days in a month for the Baltimore
and Sterling-Dulles Airport areas:

Top 10 most 90+ F days in a month for the Baltimore MD area (KBWI)
(1) July 2011: 24 days of 90+ (4 days of 100+, max 106)
(2) *July 2020: 23 days of 90+ (2 days of 100+, max 100)
(3) July 1999: 22 days of 90+ (2 days of 100+, max 102)
    July 1988: 22 days of 90+ (4 days of 100+, max 104)
(5) July 2019: 21 days of 90+ (2 days of 100+, max 100)
    July 2012: 21 days of 90+ (4 days of 100+, max 104)
    July 1995: 21 days of 90+ (1 day of 100+, max 102)
(8) July 2016: 20 days of 90+ (1 day of 100+, max 100)
    July 2010: 20 days of 90+ (5 days of 100+, max 105)
    July 1983: 20 days of 90+ (0 days of 100+, max 98)
    July 1966: 20 days of 90+ (4 days of 100+, max 102)
    July 1952: 20 days of 90+ (1 day of 100+, max 100)

*Preliminary as of July 28th; 3 days to go.
Notes: 10 of 12 years in (or tied) for the Top 10 have occurred
since 1980 (6 since 2010, 3 since 2015); all months in (or tied) for
the Top 10 have occurred in July. Temperature records for the
Baltimore, Maryland, area have been kept at what is now Baltimore-
Washington International Thurgood Marshall Airport (KBWI) since
1950. Additional temperature records observed in downtown Baltimore
extend the period of record back to 1872.

Top 10 most 90+ F days in a month for the Sterling-Dulles Airport VA
area (KIAD)
(1) July 2011: 24 days of 90+ (3 days of 100+, max 105)
(2) *July 2020: 21 days of 90+ (0 days of 100+, max 98)
    July 2019: 21 days of 90+ (1 day of 100+, max 100)
    July 2016: 21 days of 90+ (1 day of 100+, max 100)
    July 1999: 21 days of 90+ (0 days of 100+, max 99)
    July 1988: 21 days of 90+ (3 days of 100+, max 104)
    July 1987: 21 days of 90+ (0 days of 100+, max 98)
    August 1980: 21 days of 90+ (1 day of 100+, max 100)
(9) July 2010: 20 days of 90+ (2 days of 100+, max 101)
    July 1993: 20 days of 90+ (1 day of 100+, max 100)
    July 1986: 20 days of 90+ (2 days of 100+, max 100)
    August 2016: 20 days of 90+ (0 days of 100+, max 99)

*Preliminary as of July 28th; 3 days to go.
Notes: Temperature records for the Sterling-Dulles Airport,
Virginia, area have been kept at what is now Washington Dulles
International Airport (KIAD) since 1960.

The Charlottesville, Virginia, area has also been in an impressive
heat spell of late. In fact, the last 33 days IN A ROW have hit or
exceeded 90 degrees. This is by far the longest stretch on record
(previously the record was 24 days set in 1966 and 1930).
Observations for the Charlottesville area are kept at the
Charlottesville-Albemarle Airport (KCHO), but were kept at various
other locations nearby all the way back to 1893. Additionally, 28
days this month have hit at least 90 degrees at KCHO, which is the
most on record for ANY month (previously 24 days in July 2016/2010).

**All climate data are considered preliminary until reviewed by
the National Centers for Environmental Information (NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ016>018.
     Flash Flood Watch until 11 PM EDT this evening for MDZ013-016-
     504.
VA...Heat Advisory until 7 PM EDT this evening for VAZ055>057.
     Flash Flood Watch until 11 PM EDT this evening for VAZ052>054.
WV...None.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...MSS
AVIATION...MSS/DHOF
MARINE...MSS/DHOF
CLIMATE...DHOF
Hazardous weather outlook, Jul 28, 12:45 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
145 PM EDT Tue Jul 28 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
145 PM EDT Tue Jul 28 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect until 11 PM for the Washington
DC metro.

A Heat Advisory is in effect until 7 PM for Spotsylvania,
Stafford and King George Counties in Virginia as well as Charles,
Saint Mary's, and Calvert Counties in southern Maryland.

Scattered to numerous showers and thunderstorms are likely late
this afternoon and evening. Isolated instances of damaging winds
are possible. A few instances of flooding are possible outside
the watch area as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
145 PM EDT Tue Jul 28 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms may produce isolated instances
of damaging winds or flooding this afternoon and early evening,
mainly near and east of the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

DHOF

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, King George

When
July 28, 3:37 PM EST
Where
King George County, 0.67 mi E of Fairview Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.331, -77.238

Tree damage was reported near King George, including a tree that was blown down blocking VA-1010 10th Street near Potomac Avenue.

Thunderstorm Wind, Orange

When
July 28, 4:50 PM EST
Where
Orange County, 0.22 mi ESE of Rhoadesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.269, -77.916

A tree was blown down at the intersection of VA-624 Tower Road and VA-650 Independence Road. A tree was blown down on Houseworth Street in Orange. A tree was blown down at the intersection of Tomahawk Creek Road and Old Gordonsville Road.

Thunderstorm Wind, Spotsylvania

When
July 28, 5:30 PM EST
Where
Spotsylvania County, 2.08 mi SE of Chancellor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.252, -77.569

A tree was blown down near the intersection of Piedmont Drive and Reindeer Court.

Thunderstorm Wind, Spotsylvania

When
July 28, 5:37 PM EST
Where
Spotsylvania County, 1.17 mi ESE of Post Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.162, -77.651

A tree was blown down on VA-208 Courthouse Road near Spotsylvania High School.

Thunderstorm Wind, Stafford

When
July 28, 5:47 PM EST
Where
Stafford County, 1.28 mi E of Blooke
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.378, -77.356

Trees were blown down blocking the roadway near the intersection of VA-608 Brooke Road and VA-609 Raven Road.

Thunderstorm Wind, Spotsylvania

When
July 28, 5:49 PM EST
Where
Spotsylvania County, 0.75 mi NE of Four Mile Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.258, -77.470

A tree was blown down at the intersection of Lee Drive and VA-638 Landsdowne Road.

Thunderstorm Wind, Stafford

When
July 28, 5:49 PM EST
Where
Stafford County, 0.29 mi W of White Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.300, -77.375

A tree was blown down at the intersection of VA-218 White Oak Road and Caisson Road.

Thunderstorm Wind, Spotsylvania

When
July 28, 5:50 PM EST
Where
Spotsylvania County, 1.73 mi NW of Massaponax
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
38.195, -77.525

VA-608 Massaponax Church Road was closed in both directions due to downed trees near VA-639 Smith Station Road.

Thunderstorm Wind, Spotsylvania

When
July 28, 5:56 PM EST
Where
Spotsylvania County, 1.44 mi WSW of New Post
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.224, -77.425

A tree was blown down at the intersection of VA-609 Jim Morris Road and US-17 Mills Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900571, 900572, 900574, 900575, 900579, 900576, 900581, 900573, 900577.